Indiana, 2003

Hail in Indiana, March 20, 2003

March 20, 2003 · NWS LOT · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 20, 2:46 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 20, 2:46 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
246 PM CST THU MAR 20 2003

DISCUSSION FOR 330 PM GRIDS/ZFP

MAIN FORECAST CONCERNS INVOLVE CONVECTION/PRECIP TRENDS TONIGHT WITH
UPPER LOW WOBBLING THROUGH MIDWEST...THEN PRECIP TRENDS NEXT SEVERAL
DAYS WITH PROGRESSIVE UPPER PATTERN.

SATELLITE LOOP SHOWS THE LOW AS SWIRL IN CLOUDS OVER SOUTHWEST
MISSOURI THIS AFTERNOON...WITH CONVECTIVE DEVELOPMENT NOTED IN
SAT/RADAR IMAGERY IN MOIST FLOW FEEDING FROM KY-IND-ERN IL. 18Z
SOUNDING OUT OF ILX INDICATES STEEP LAPSE RATES WITH FREEZING LEVEL
AROUND 7500 FT...THOUGH SOMEWHAT DRY LOW LEVELS YIELDING A CAPE OF
930 J/KG. SURFACE DEWPOINTS ARE HIGHER ACROSS MUCH OF WFO CHICAGO FA
HOWEVER...WITH MODIFIED ACARS SOUNDING RESULTING IN ABOUT 1200 J/KG.
SOUNDINGS SHOW SOME BACKING WITH HEIGHT THROUGH LOWEST 3.5 KM...SO
MAIN SEVERE THREAT INTO EARLY EVENING TO BE HAIL WITH RELATIVELY
VERTICAL PULSING UPDRAFTS AND LOW WBZ/FREEZING LEVEL. HIGHEST THREAT
FOR THUNDER OVER EASTERN PORTIONS OF FA...WITH BETTER LOW LEVEL
MOISTURE...HEATING WITH BREAKS IN CLOUD COVER...AND CLOSER PROXIMITY
TO SYNOPTIC SCALE DYNAMICS NORTHEAST OF WEAKENING UPPER SYSTEM. WILL
GO WITH SCATTERED/OCCASIONAL MENTION ESPECIALLY EARLY TONIGHT FOR
SHOWERS/THUNDER WITH HIGHEST POPS EAST. LIGHT WIND FIELD AS SURFACE
TROF MOVES THROUGH TONIGHT...WITH AREAS OF LIGHT FOG LATE.

WILL KEEP CHANCE POPS FOR SHOWERS INTO FRIDAY MORNING AS UPPER LOW
FILLS AND TROF AXIS PASSES TO EAST. SECOND CLOSED UPPER SYSTEM DROPS
INTO PLACE OVER WISCONSIN...WITH DRY AIR WRAPPING INTO IL AROUND
SOUTHERN PERIPHERY...THOUGH COLD POOL ALOFT MAY RESULT IN SOME
AFTERNOON AND EVENING INSTABILITY SHOWERS IN NORTHERN COUNTIES PER
GOING FORECAST. LOW PULLS OFF TO EAST OVER WEEKEND WITH NCEP
ENSEMBLES IN REASONABLE AGREEMENT WITH OPERATIONAL GFS RUNS. NEXT
CHANCE FOR PRECIP TO BE MONDAY...AS LOW PRESSURE MOVES ACROSS
SOUTHERN CANADA AND DRAGS COLD FRONT INTO AREA. CHANCE LINGERS INTO
WED AS FRONT PUSHES SOUTH...THEN WEAK HIGH PRESSURE THURSDAY.

.CHI...NONE

RATZER
Hazardous weather outlook, Mar 20, 4:00 PM CST, 16 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-
INZ001-002-010-011-019-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
400 PM CST THU MAR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... LATE THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
NORTHEAST ILLINOIS AND NORTHWEST INDIANA LATE THIS AFTERNOON AND
THIS EVENING. THE AREA OF SLIGHT RISK IS ROUGHLY TO THE SOUTH AND
EAST OF A LINE FROM WAUKEGAN...TO DEKALB...TO PEORIA ILLINOIS.

AN AREA OF LOW PRESSURE WILL MOVE FROM SOUTHERN MISSOURI INTO
SOUTHERN ILLINOIS TONIGHT. A COMBINATION OF RELATIVELY COLD AIR
ALOFT...AND MILD MOIST AIR NEAR THE GROUND WILL LEAD TO CONTINUED
DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING AS
THE LOW MOVES EAST.

RELATIVELY LIGHT WINDS...AND LITTLE VERTICAL SPEED SHEAR...WILL
GREATLY LIMIT THE ABILITY OF THESE THUNDERSTORMS TO BECOME VERY
ORGANIZED...AND WILL THEREFORE NOT PRESENT A SERIOUS DAMAGING WIND
OR TORNADO THREAT. HOWEVER...LOW FREEZING LEVELS WILL ALLOW THE
STRONGEST STORMS TO PRODUCE POTENTIALLY SEVERE HAIL OF THREE
QUARTERS OF AN INCH OR MORE IN DIAMETER. THUNDERSTORMS SHOULD
DIMINISH IN INTENSITY LATER THIS EVENING...AS COOLING OF THE LOW
LEVELS AFTER SUNSET RESULTS IN DECREASING INSTABILITY.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.GOV/CHICAGO (LOWER CASE)

RATZER

The radar

The Chicago radar (KLOT), 82 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Newton

When
March 20, 4:16 PM CST
Where
Newton County, Roselawn
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.150, -87.317

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345794.